Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1998 Sep;32(9):889-91.

Isoniazid-induced psychosis.

Author information

1
Department of Psychiatry, State University of New York Health Science Center, Syracuse, USA.

Abstract

OBJECTIVE:

To report a suspected case of isoniazid-induced psychosis in a 31-year-old woman.

CASE SUMMARY:

A 31-year-old white woman without a prior psychiatric history presented with psychotic symptoms suspected to be related to prophylactic treatment with isoniazid after she tested positive to a tuberculin (purified protein derivative) test. The psychotic symptoms resolved partially after isoniazid was discontinued and completely after treatment with olanzapine was begun. The patient remained symptom-free 11 months after discharge from the hospital.

DISCUSSION:

Cases of isoniazid-related psychiatric disorders reported in the literature include psychosis, obsessive-compulsive neurosis, and mania. With the increasing prevalence of tuberculosis in the US, more people are expected to receive treatment for tuberculosis. Pyridoxine deficiency may play a role in the pathogenesis of isoniazid-induced psychosis. Such deficiency states may be detected indirectly by measuring urinary metabolites of tryptophan.

CONCLUSIONS:

Clinicians should be aware of this adverse effect of isoniazid and that it may present with a broad clinical picture.

PMID:
9762376
DOI:
10.1345/aph.17377
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center